Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 15, NWS Cleveland, OH

May 11, 2024Mahoning County, Ohio

NWS Cleveland, OH issued this tornado warning at May 11, 2024, 3:59 PM EDT for Mahoning County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2024, 3:59 PM EDT (19:59 UTC)
Expired
May 11, 2024, 4:45 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WFUS51 KCLE 111959
TORCLE
OHC099-112045-
/O.NEW.KCLE.TO.W.0015.240511T1959Z-240511T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cleveland OH
359 PM EDT Sat May 11 2024

The National Weather Service in Cleveland has issued a

* Tornado Warning for...
  Southwestern Mahoning County in northeastern Ohio...

* Until 445 PM EDT.

* At 358 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Sebring, or 9 miles northwest of Salem, moving
  east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Columbiana around 430 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Ellsworth, Berlin Center, and Greenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4091 8082 4093 8083 4093 8088 4098 8106
      4099 8105 4099 8100 4104 8100 4103 8068
      4090 8068 4090 8078
TIME...MOT...LOC 1958Z 286DEG 20KT 4099 8099 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Maines
2 follow-up statements
653 
WWUS51 KCLE 112012
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
412 PM EDT Sat May 11 2024

OHC099-112045-
/O.CON.KCLE.TO.W.0015.000000T0000Z-240511T2045Z/
Mahoning OH-
412 PM EDT Sat May 11 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTH
CENTRAL MAHONING COUNTY...

At 412 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Salem, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Canfield around 415 PM EDT.
  Columbiana and Boardman around 430 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Ellsworth and Greenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4095 8096 4104 8090 4103 8068 4090 8068
      4090 8078 4091 8081 4091 8082 4093 8083
      4093 8087 4094 8092
TIME...MOT...LOC 2012Z 282DEG 21KT 4098 8087 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Maines
037 
WWUS51 KCLE 112024
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
424 PM EDT Sat May 11 2024

OHC099-112045-
/O.CON.KCLE.TO.W.0015.000000T0000Z-240511T2045Z/
Mahoning OH-
424 PM EDT Sat May 11 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTH
CENTRAL MAHONING COUNTY...

At 423 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Canfield, or near Salem, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Columbiana, Boardman, Canfield, and Greenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4097 8086 4103 8079 4103 8068 4090 8068
      4090 8078 4091 8081 4091 8082 4093 8083
      4093 8086
TIME...MOT...LOC 2023Z 286DEG 20KT 4096 8079 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Maines

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this tornado warning went out at May 11, 3:39 PM EDT, 20 minutes earlier.

Area forecast discussion, May 11, 3:39 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
339 PM EDT Sat May 11 2024

.SYNOPSIS...
Low pressure will cross into New York tonight with a trough
lingering across the Great Lakes. High pressure will build
across the region Sunday but quickly move east Sunday night and
Monday as low pressure approaches from the Midwest and a cold
front sags slowly southward through the Great Lakes.

&&

.NEAR TERM /THROUGH MONDAY/...
A strong cold front currently bisects NE Ohio and is positioned
roughly from Lake County to Knox County. Convergence along this
boundary combined with afternoon heating beneath cooling temps aloft
(850 mb temps will reach 1-2 C this evening) is resulting in a line
of loosely organized convection. The steepening low and mid-level
lapse rates associated with this cold pool aloft is resulting in a
lot of hail reports with this convection. Most calls and social
media posts have reported between pea and half inch diameter hail,
but given the aforementioned steep lapse rates and mesoanalysis
showing 500-1000 joules of SBCAPE, an isolated severe storm with
hail up to 1 inch diameter and downburst winds of 50-60 mph is
possible. A nice jet streak rounding the base of the digging
mid/upper trough has enhanced lift and resulted in locally up to 60
knots of low-level shear immediately along the cold front as sampled
by the KPBZ VAD wind profile, so this supports the possibility of a
severe storm or two this afternoon during peak heating despite the
marginal thermodynamics. Any strong to severe storm would likely be
between now and 21Z as the cold front crosses the remainder of NE OH
and NW PA. Otherwise, expect showers and occasional thunderstorms
with small hail to blossom across the rest of north central and NE
Ohio this afternoon and evening as the cold air aloft deepens over
the low-level heating, so have likely PoPs in most inland areas. NW
Ohio will see some showers too, but they should be less widespread.
This activity will diminish rather quickly as we approach sunset
since it is diurnally driven and disorganized, so have PoPs
decreasing fast after 00Z.

Moving into tonight, the axis of the mid/upper trough will swing
into the eastern Great Lakes, with an associated closed low dropping
from Lake Huron into central New York. Continued cold air advection
and cyclonic flow, fairly deep wraparound moisture, and WNW flow
across the lake will generate lake enhanced showers over the primary
snowbelt of NE Ohio and NW PA. With 850 mb temps of 1-2 C over lake
surface temps averaging 10-13 C and the wraparound moisture, there
will be a couple hundred joules of lake induced CAPE. Some boundary
layer shear will prevent the rain from being overly heavy, but
expect showers to be quite persistent in far NE Ohio and NW PA
tonight, so kept high chance to likely PoPs in that area through
late tonight. Drier air and high pressure building eastward late
tonight will slowly diminish the showers, so all areas will be dry
by mid morning on Sunday. As the surface high slides across the Ohio
Valley Sunday, skies will clear leading to mostly sunny skies for
the afternoon, although it will still be on the cool side given the
lingering mid/upper troughing over the eastern Great Lakes. Another
mid/upper trough and associated cold front will drop toward the
Great Lakes Sunday night, so have chance PoPs for showers Sunday
night.

Lows tonight will fall into the low to upper 40s, with upper 40s to
upper 50s Sunday night. Highs Sunday will reach the mid 60s to low
70s in most areas, with low 60s in far NE Ohio and NW PA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Discussion coming soon.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Discussion coming soon.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Tricky TAF forecast this afternoon and evening in terms of the
timing of the showers and thunderstorms. The wave of steadier
rain that brought MVFR this morning has exited east of the area
allowing most terminals to return to VFR. However, convection is
developing along the cold front currently located over NE Ohio.
This is expected to become more widespread this afternoon as
deepening cold air aloft combined with afternoon heating
steepens lapse rates, with the greatest coverage expected over
NE Ohio and NW PA. However, it will not rain everywhere or all
of the time, so used VCSH and VCTS to reflect these convective
showers and thunderstorms. Brief drops to MVFR or IFR will
accompany the heaviest showers/storms, but since it's impossible
to pinpoint that, did not put the lower flight categories in
the TAFs. Drier air will gradually work eastward late this
evening and tonight, so expect KTOL, KFDY, and KMFD to be dry
by mid evening, but expect chances for a few showers to persist
farther east until late tonight or Sunday morning, especially at
KERI where some lake enhanced rain showers are expected. This
will even support some MVFR cigs in NE Ohio and NW PA
overnight. Dry conditions and clearing skies are expected by
late Sunday morning as high pressure builds in.

W to NW winds of 15-20 mph will gust up to 25-35 mph in the
cold air advection this afternoon before turning more NW and
gradually diminishing to 5-10 knots tonight and Sunday morning.

Outlook...Non-VFR possible in showers Monday, Tuesday, and
Wednesday.

&&

.MARINE...
Discussion coming soon.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     LEZ142>144.
     Small Craft Advisory until 10 AM EDT Sunday for LEZ145>148.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Sunday for LEZ149.

&&

SYNOPSIS...Garuckas
NEAR TERM...Garuckas
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Garuckas
MARINE...Saunders
Hazardous weather outlook, May 11, 3:49 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 PM EDT Sat May 11 2024

LEZ061-142>149-162>169-OHZ003-006>014-017>021-027>031-036>038-047-
089-PAZ001>003-122000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Wyandot-
Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
349 PM EDT Sat May 11 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ022-023-032-033-122000-
Portage-Trumbull-Stark-Mahoning-
349 PM EDT Sat May 11 2024

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will produce small hail, as well as the possibility of
an isolated, weak tornado late this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 1:46 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
146 PM EDT Sat May 11 2024

OHZ011-021-022-111830-
Summit OH-Portage OH-Cuyahoga OH-
146 PM EDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PORTAGE...
SOUTHEASTERN CUYAHOGA AND NORTHERN SUMMIT COUNTIES THROUGH 230 PM
EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Macedonia, or 13 miles south of Cleveland, moving east at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Cuyahoga Falls, Kent, Hudson, Twinsburg, Streetsboro, Macedonia,
Mantua, Stow, Broadview Heights, Aurora, Brecksville, Independence,
Northfield, Richfield, Reminderville, Walton Hills, Valley View,
Boston Heights, Glenwillow, and Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4127 8168 4137 8161 4131 8120 4111 8129
TIME...MOT...LOC 1745Z 283DEG 18KT 4129 8159

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Saunders
Special weather statement, May 11, 2:28 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
228 PM EDT Sat May 11 2024

OHZ022-111915-
Portage OH-
228 PM EDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PORTAGE COUNTY THROUGH
315 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Streetsboro, or 7 miles northwest of Ravenna, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ravenna, Streetsboro, Newton Falls, Edinburg, Windham, Brady Lake,
Sugar Bush Knolls, Wayland, and South Canal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 8106 4120 8139 4122 8139 4127 8132
      4125 8100 4119 8099
TIME...MOT...LOC 1827Z 288DEG 17KT 4122 8135

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Saunders
Special weather statement, May 11, 3:29 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
329 PM EDT Sat May 11 2024

OHZ013-014-112015-
Geauga OH-Ashtabula Inland OH-
329 PM EDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GEAUGA AND CENTRAL
ASHTABULA COUNTIES THROUGH 415 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Madison, or 12 miles northeast of Chardon, moving east
at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Conneaut, Austinburg, Roaming Shores, Pierpont, Thompson, Rock Creek,
and Kelloggsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4163 8053 4161 8104 4171 8108 4172 8105
      4172 8101 4174 8100 4192 8052
TIME...MOT...LOC 1927Z 257DEG 25KT 4167 8101

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:49 PM EDTSmall Craft AdvisoryCLE36 hr
May 11, 1:46 PM EDTSpecial Weather StatementCLESummit44 min
May 11, 2:28 PM EDTSpecial Weather StatementCLEPortage47 min
May 11, 3:25 PM EDTTornado WarningCLEMahoning, Portage35 min
May 11, 3:29 PM EDTSpecial Weather StatementCLEAshtabula46 min
May 11, 4:06 PM EDTSpecial Weather StatementCLEPortage39 min
May 11, 4:32 PM EDTTornado WarningCLEMahoning31 min
May 11, 4:35 PM EDTSpecial Weather StatementCLEStark40 min
May 11, 5:00 PM EDTSpecial Weather StatementCLEPortage45 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.